New York, 2003

Damaging Wind in New York, July 17, 2003

July 17, 2003 · NWS BUF · 1 event in 1 county or zone

An isolated thunderstorm downed trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

An isolated thunderstorm downed trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 17, 1:40 PM EST, 6 hours 54 minutes earlier.

Area forecast discussion, Jul 17, 1:40 PM EST, 6 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
240 PM EDT THU JUL 17 2003

GORGEOUS SUMMER AFTERNOON IN PROGRESS ACROSS ALL OF WRN AND CNTRL NY
WITH PLENTY OF SUN, LOW HUMIDITY AND TEMPS OF 77-84...COOLEST NEAR
LAKES. HOWEVER...WEAK COLD FRONT EXTENDS FROM GGN BAY TO CNTRL MICH
AND CONTINUES TO MAKE SLOW BUT STEADY SOUTHWARD PROGRESS. AIRMASS
AHEAD OF FRONT IS FAIRLY DRY...ESP FOR THE SEASON...SO CLOUD COVER
IS PATCHY. A THIN RIBBON OF SHOWERS AND ISOLD TSTMS ALONG FRONT OVER
MICH BUT VERY LITTLE ACTIVITY OVER SRN ONTARIO SO FAR. HOWEVER...RUC
AND ETA12 CONTINUE TO SHOW SOME DEVELOPMENT NEXT FEW HOURS IN
YXU-YYZ CORRIDOR AND CONCUR...AND WITH DECENT SW LAKE FLOW...THIS
WILL ADD SOME CONVERGENCE ACROSS NIAG PENINSULA SO WE WILL SEE
SCATD SHWRS/TSTMS EARLY THIS EVENING IN THAT AREA. THIS ACTIVITY
WILL HOP OVER LAKE AND REINITIATE ALONG SOUTH SIDE OF LAKE SHADOW
EARLY THIS EVE AS WELL SO SCATD ACTIVITY FROM SRN TIER INTO GEN
VALLEY BY MID-LATE EVENING AS WELL. FINALLY...FRONTAL SHOWERS WILL
CROSS ENTIRE AREA LATER THIS EVENING AND TWD MIDNIGHT. ALL THIS
BEING SAID...EXPECT ACTIVITY TO REMAIN SCATD SO WILL USE CHC POPS
ALL AREAS AND INCLUDE TSTM FOR EVENING ONLY...BASED ON UPSTREAM
HISTORY. ALL MODELS SHOW FAIRLY GOOD PUSH OF DRIER AIR FOR
FRIDAY...SO WILL GO WITH MOSTLY SUNNY NORTH ZONES BLENDING TO CLOUDS
GIVING WAY TO SUN SRN TIER. MOS/MAV TEMPS FINE.

WEEKEND LOOKS GOOD BUT NOT A LOCK AS WE WILL BE THREATENED ALONG OUR
EDGES. ANOMALOUSLY STRONG UPPER LOW WILL TAKE UP RESIDENCE OVER
CENTRAL QUEBEC...BUT FAR ENOUGH NORTH TO LIMIT ANY WRAPAROUND
INFLUENCE ON OUR REGION TO JUST COOL WESTERLY BREEZES AND SOME
CLOUD. ETA ACTUALLY SPITS OUT TRIFLING AMOUNTS OVER OUR NORTH
COUNTRY SAT BUT POPS IN 25-30 RANGE WITH GFS DRIER. WILL HOLD OFF ON
ANY MENTION FOR NOW. REST OF REGION WILL BE QUITE COOL SAT WITH 850
TEMPS ONLY IN +6 TO 8 RANGE...SO EXPECT PLENTY OF CU TO DEVELOP AND
THEN FLATTEN...WILL GO WITH PTLY CLDY ALL ZONES AND SEPTEMBERLIKE
L70S AT BEST.

SFC RIDGE BUILDS ACROSS NORTHEAST SUNDAY AND MONDAY...BUT WEAK
TROFFING STILL EXISTS AT 300-500MB. UPPER LOW LOSES ITS
INFLUENCE...THEN MODELS BRING SUCCESSIVE CONVECTIVE COMPLEXES FROM
MISS VALLEY ACROSS MICH TO ONTARIO JUST TO OUR NORTH LATER SUNDAY
INTO MONDAY. 850S REBOUND TO MORE SEASONABLE LEVELS. ETA HAS ONE
COMPLEX BRUSHING NIAG REGION SUN AFTERNOON BUT 20 POPS WILL DO FOR
NOW. WILL GO WITH P/SUNNY ALL ZONES AND 75-80.

GFS HAS FLIP-FLOPPED ON MONDAY WITH 12Z RUN SLOWER AND FURTHER WEST
WITH NEXT SYSTEM THAN 06Z RUN (MORE LIKE 00Z RUN). AGREE WITH HPC IN
SLOWING MATTERS DOWN AS UPPER TROF STEEPENS TO OUR WEST...SO THIS
SHOULD HOLD OFF ANY SHOWERS UNTIL LATE MONDAY OR MONDAY NIGHT. WILL
LEAVE MONDAY DRY AND WARM AT THIS STAGE BUT BRING POPS IN MON NT
FROM WEST TO EAST. TUES AND WED LOOKS UNSETTLED AND COOL AS UPPER
LOW DEEPENS AND SLOWS OVER NEW ENG. SOME IMPROVEMENT POSSIBLE THURS
BUT THIS IS WAY OUT.

THATS IT FROM THE SUNNY BUF THIS AFTERNOON. PLENTY OF COLLAB WITH
NEIGHBORING OFFICES...THANKS. GRIDS POSTED. WRKZONES AVAIL BY 320.
ON STREET BY 345. TAKE IT EASY.

.BUF...NONE.

MCLAUGHLIN
Hazardous weather outlook, Jul 17, 2:53 AM EST, 17 hours 41 minutes before
NYZ001>008-010>014-019>021-085-170945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
353 AM EDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO
CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/BUF/.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 17, 8:34 PM EST
Where
Jefferson County, Le Raysville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
44.067, -75.767

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375567.